Alert archive / Pennsylvania / Areal Flood Warnings in 2020
Areal Flood Warning 21, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this areal flood warning at Jul 10, 2020, 9:19 PM EDT for Montgomery County, Philadelphia County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2020, 9:19 PM EDT (01:19 UTC)
- Expired
- Jul 11, 2020, 2:54 AM EDT
- In force
- 6 hr
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Flood severity
- None
Counties Montgomery County, PA, Philadelphia County, PA
The radar
The Philadelphia radar (KDIX), 68 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 1.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 485 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted.
706 WGUS41 KPHI 110119 FLWPHI BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Mount Holly NJ 919 PM EDT Fri Jul 10 2020 PAC091-101-110515- /O.NEW.KPHI.FA.W.0021.200711T0119Z-200711T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Montgomery PA-Philadelphia PA- 919 PM EDT Fri Jul 10 2020 The National Weather Service in Mount Holly NJ has issued a * Flood Warning for Small Streams in... South central Montgomery County in southeastern Pennsylvania... West central Philadelphia County in southeastern Pennsylvania... * Until 115 AM EDT. * At 918 PM EDT, reporting gauges indicate the Wissahickon Creek has reached flood stage. Flooding is expected to occur for the next couple of hours along the creek and associated tributaries. * Some locations that could experience flooding include... Philadelphia, Germantown and Roxborough. PRECAUTIONARY/PREPAREDNESS ACTIONS... Protecting yourself from immediate threats to life and safety shall take priority. Whenever possible, as long as it does not cause greater harm, all COVID-19 protective action guidance should be followed. Turn around...don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4004 7519 3995 7516 3995 7522 4004 7527 $$ CMS
2 follow-up statements
184 WGUS41 KPHI 110455 FLWPHI BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Mount Holly NJ 1255 AM EDT Sat Jul 11 2020 PAC091-101-110915- /O.EXT.KPHI.FA.W.0021.000000T0000Z-200711T0915Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Montgomery PA-Philadelphia PA- 1255 AM EDT Sat Jul 11 2020 The National Weather Service in Mount Holly NJ has extended the * Flood Warning for Small Streams in... South central Montgomery County in southeastern Pennsylvania... West central Philadelphia County in southeastern Pennsylvania... * Until 515 AM EDT. * At 1253 AM EDT, reporting gauges indicate flooding continues on the Wissahickon Creek. Flood-prone areas along the creek will likely continue to see flooding for the next few hours. * Some locations that could experience flooding include... Philadelphia, Germantown and Roxborough. PRECAUTIONARY/PREPAREDNESS ACTIONS... Protecting yourself from immediate threats to life and safety shall take priority. Whenever possible, as long as it does not cause greater harm, all COVID-19 protective action guidance should be followed. Turn around...don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4004 7519 3995 7516 3995 7522 4004 7527 $$ CMS
780 WGUS81 KPHI 110654 FLSPHI Flood Statement National Weather Service Mount Holly NJ 254 AM EDT Sat Jul 11 2020 PAC091-101-110704- /O.CAN.KPHI.FA.W.0021.000000T0000Z-200711T0915Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Montgomery PA-Philadelphia PA- 254 AM EDT Sat Jul 11 2020 ...THE FLOOD WARNING FOR SMALL STREAMS HAS BEEN CANCELLED FOR SOUTH CENTRAL MONTGOMERY AND WEST CENTRAL PHILADELPHIA COUNTIES... Flood waters have receded, and are no longer expected to pose a threat to life or property. Please continue to heed any road closures. LAT...LON 4004 7519 3995 7516 3995 7522 4004 7527 $$ CMS
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Jul 10, 9:00 PM EDT, 19 minutes earlier.
Area forecast discussion, Jul 10, 9:00 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
900 PM EDT Fri Jul 10 2020
.SYNOPSIS...
Tropical Storm Fay will continue to move northward along the
New Jersey coast this evening before exiting to the northeast
tonight and early Saturday. Weak high pressure will be over the
area Saturday morning before a cold front crosses the region
Saturday night. Another front will cross the area Monday. High
pressure will build over the area for the middle of next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Cancelled the remainder of the flash flood watch as heavy rain
has mostly left our region. The heavy rain threat has come to an
end, although some lingering light to moderate rain showers are
still possible for the next few hours. However, the center of
Fay is rapidly progressing north of our region. Winds should
gradually decrease through the next several hours as the winds
on the southwest quadrant of this storm appear to be much lower
as compared to the northern half of the storm.
A decrease in cloud cover is expected as the storm progresses
away from our area. However, localized fog is possible. Low
temperatures should favor the upper 60s and lower 70s.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Saturday looks to be a typical summertime day in our region
with scattered cumulus and the potential for afternoon showers
and thunderstorms. Highs are expected to be mainly in the upper
80s and lower 90s with a southwest wind around 10 MPH.
Conditions will remain humid.
A mid level short wave trough is expected to approach from the
west on Saturday. Abundant low level moisture will allow mixed
layer CAPE values to rise into the 1500 to 2000 J/Kg range in
the afternoon. The instability along with the short wave should
result in the development of thunderstorms. Much of our region
is under a marginal risk for severe weather.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Tropical storm Fay will have diminished well north of the area
by the start of the long term and a following trough with a
surface cold front will be crossing the Middle Atlantic region
Saturday evening. The scattered showers and tstms will end
overnight with perhaps some patchy fog late at night.
Sunday and Sunday night generally look like fair weather across
most of the region as weak high pressure builds over the area.
Some shortwave energy north of the area may touch off a
scattered shower or tstm across the southern Poconos and perhaps
as far south as the Lehigh Valley. Confidence in these showers
occuring is not great, so we'll just keep slight chc pops in mos
areas with some chc pops near the N/W most edges of the CWA.
Above normal temps with upper 80s/low 90s most areas. Dew points
mostly in the mid 60s, so humid, but not excessively so.
Unsettled summerlike conditions are expected early next week
with most days featuring some scattered showers and tstms
(mostly) during the afternoon and early evening hours. Both days
will have very warm conditions with highs 3 to 5 degrees above
normal and humidity values rather humid.
Hot and humid conditions will develop across much of the Middle
Atlantic for the middle of next week with an upper high
pressure strengthening across the Tenn/Ohio Valley areas. Highs
Wed/Thu will be mostly in the low to mid 90s with apparent temps
in the mid 90s Wed and in the 100s on Thu. It could end up
being the warmest day of the summer (Thu) if the present fcst
number hold. Dry conditions are fcst for Wed and this will last
into Thu when a few sct tstms may form during the afternoon.
&&
.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Into this evening...Mainly IFR/MVFR conditions, improving to
VFR at times. Showers with isolated thunder. The rain will be
moderate to heavy at times from KPHL northward. Northeast to
northwest wind 10 to 15 knots with gusts of 20 to 25 knots.
Medium confidence on most aspects of the forecast, but low
confidence on timing of flight category changes.
Tonight...MVFR/VFR conditions. Rain showers lifting to the
north of our region. However, once the rain showers clear, some
fog could develop leading to visibility restrictions. Northwest
to west wind less than 10 knots. Low confidence especially on
fog development.
Saturday...Mainly VFR with a chance of afternoon showers and
thunderstorms. Southwest wind around 10 knots with gusts of 15
to 20 knots. Medium to high confidence.
Outlook...
Sat night thru Tue...VFR most of the time with only a few
scattered showers and tstms mostly during the afternoon and
early evening periods. Lower CIGS/VSBYS with any tstm.
Wed...Mostly VFR.
&&
.MARINE...
The Tropical Storm Warning remains in effect from Great Egg
Inlet to Sandy Hook. A Small Craft Advisory is in place for the
rest of our marine area.
Tropical Storm Fay will continue to move slowly northward along
the northern part of the New Jersey coast into this evening,
before lifting into southeastern New York and southwestern New
England overnight.
Wave heights on our ocean waters were mainly in the 6 to 10
foot range late this afternoon.
As the tropical storm moves away from our region late tonight
and Saturday, conditions will improve. A south to southwest wind
around 10 to 15 knots is anticipated for Saturday. Wave heights
are expected to subside slowly but they may remain around 5 to
6 feet on our ocean waters for much of the day.
Outlook...
Seas on the ocean will continue to remain choppy Sun thru Tue
with swell conditions expected to keep seas near SCA criteria.
Winds will overall remain below SCA conditions however.
Scattered tstms Sun thru Tue with locally higher winds and seas.
Rip Currents...
At least a moderate risk for the formation of dangerous rip
currents is expected to continue into Saturday and possibly into
Sunday. Although winds will be shifting off shore, wave heights
will remain elevated.
&&
.TIDES/COASTAL FLOODING...
As Fay departs the area tonight we can expect that the tidal
departures will remain elevated with 'close to minor' tidal
flooding possible in a few areas. Right now, it doesn't appear
to be widespread or significant enough to consider any flags,
but we will continue to monitor overnight.
A southerly flow will develop across the Chesapeake Bay on
Saturday as Fay departs and a cold front approaches. This will
probably cause water levels to become higher than usual, so
we'll monitor this overnight in case any flags or statements
become necessary.
&&
.EQUIPMENT...
The NOAA Weather Radio All Hazards broadcast from Hibernia
Park, PA (WNG704) remains off the air until further notice due
to damage to the antenna during the June 3 derecho.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...Tropical Storm Warning for NJZ012>014-020-022-025>027.
High Rip Current Risk until 10 PM EDT this evening for NJZ014-
024>026.
DE...High Rip Current Risk until 10 PM EDT this evening for DEZ004.
MD...None.
MARINE...Tropical Storm Warning for ANZ450>452.
Small Craft Advisory until 6 PM EDT Saturday for ANZ453>455.
&&
Synopsis...O'Hara
Near Term...Iovino/Johnson
Short Term...Iovino
Long Term...O'Hara
Aviation...Iovino/Johnson/O'Hara
Marine...Iovino/O'Hara
Tides/Coastal Flooding...WFO PHI
Equipment...WFO PHIHazardous weather outlook, Jul 10, 9:06 PM EDT, 13 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 906 PM EDT Fri Jul 10 2020 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-015>019-021-023- PAZ054-055-060>062-070-071-101>106-120115- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Mercer-Salem- Gloucester-Camden-Northwestern Burlington-Cumberland-Cape May-Carbon- Monroe-Berks-Lehigh-Northampton-Delaware-Philadelphia- Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks-Lower Bucks- 906 PM EDT Fri Jul 10 2020 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NJZ012-013-020-022-027-120115- Middlesex-Western Monmouth-Ocean-Atlantic-Southeastern Burlington- 906 PM EDT Fri Jul 10 2020 ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for central New Jersey, northern New Jersey and southern New Jersey. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NJZ014-025-026-120115- Eastern Monmouth-Coastal Atlantic-Coastal Ocean- 906 PM EDT Fri Jul 10 2020 ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for central New Jersey and southern New Jersey. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ004-NJZ024-120115- Delaware Beaches-Atlantic Coastal Cape May- 906 PM EDT Fri Jul 10 2020 ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern Delaware and southern New Jersey. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-453>455-120115- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 906 PM EDT Fri Jul 10 2020 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ450>452-120115- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- 906 PM EDT Fri Jul 10 2020 ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 10, 8:45 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
845 PM EDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM FLASH FLOOD EDDYSTONE 39.86N 75.34W
07/10/2020 DELAWARE PA COUNTY OFFICIAL
FLOODING CLOSED LEIPER STREET NEAR 10TH
STREET IN EDDYSTONE BOROUGH. TIME BASED ON
DISPATCH REPORT.
&&
CMSLocal storm report, Jul 10, 8:46 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
846 PM EDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FLASH FLOOD DARBY 39.92N 75.26W
07/10/2020 DELAWARE PA COUNTY OFFICIAL
MACDADE BOULEVARD CLOSED NEAR MAIN STREET
FROM FLOODING. TIME BASED ON DISPATCH
REPORT.
&&
CMSLocal storm report, Jul 10, 9:00 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
900 PM EDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM TROPICAL STORM SEDGE ISLAND 39.79N 74.12W
07/10/2020 OCEAN NJ PUBLIC
PERSONAL WEATHER STATION KNJWARET3 REPORTS
SUSTAINED WINDS OF 40 MPH.
&&
JEOLocal storm report, Jul 10, 9:02 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
902 PM EDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 AM TROPICAL STORM 4 ESE LANOKA HARBOR 39.85N 74.09W
07/10/2020 OCEAN NJ PUBLIC
PERSONAL WEATHER STATION KNJBERKE13 REPORTS
SUSTAINED WINDS OF 39 MPH. SUSTAINED WINDS
AS HIGH AS 49 MPH WERE LATER REPORTED.
&&
JEOLocal storm report, Jul 10, 9:07 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
907 PM EDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM TROPICAL STORM 1 NNE CAPE MAY HARBOR 38.96N 74.88W
07/10/2020 CAPE MAY NJ PUBLIC
PERSONAL WEATHER STATION KNJCAPEM3 REPORTS
SUSTAINED WINDS OF 39 MPH.
&&
JEOLocal storm report, Jul 10, 9:10 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
910 PM EDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 AM TROPICAL STORM 2 WNW LEWES 38.79N 75.16W
07/10/2020 SUSSEX DE MESONET
WEATHERFLOW SENSOR REPORTED SUSTAINED WINDS
OF 47 MPH WITH GUSTS TO 56 MPH.
&&
CMSThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 9:29 PM EDT | Areal Flood Advisory | PHI | Carbon, Lehigh, Monroe, Northampton | 9 min |
| Jul 10, 9:36 PM EDT | Areal Flood Warning | PHI | Carbon, Lehigh, Monroe, Northampton | 8 hr |
Nearby
Areal Flood Warnings in Pennsylvania, 2020Every areal flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.